Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Restricted centers in $ C(\Omega )$

Authors: Philip W. Smith and J. D. Ward
Journal: Proc. Amer. Math. Soc. 48 (1975), 165-172
MSC: Primary 41A65
MathSciNet review: 0380227
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The concept of restricted center is a natural generalization of the notion of Chebyshev center. We prove a necessary and sufficient condition for a bounded subset $ A$ of $ C(\Omega ),\Omega $ paracompact, to have a restricted center with respect to $ B$, another subset of $ C(\Omega )$. This theorem is then applied to subspaces of finite codimension in $ C(I),I$ a compact interval.

References [Enhancements On Off] (What's this?)

  • [1] A. L. Garkavi, On the optimal net and best cross-section of a set in a normed space, Izv. Akad. Nauk SSSR Ser. Mat. 26 (1962), 87–106 (Russian). MR 0136969
  • [2] Richard B. Holmes, A course on optimization and best approximation, Lecture Notes in Mathematics, Vol. 257, Springer-Verlag, Berlin-New York, 1972. MR 0420367
  • [3] R. B. Holmes, Private communication.
  • [4] V. N. Zamjatin and M. Ĭ. Kadec′, Čbyšev centers in the space 𝐶[𝑎,𝑏]., Teor. Funkciĭ Funkcional. Anal. i Priložen. Vyp. 7 (1968), 20–26 (Russian). MR 0268583
  • [5] E. Michael, Selected Selection Theorems, Amer. Math. Monthly 63 (1956), no. 4, 233–238. MR 1529282,
  • [6] Edward R. Rozema and Philip W. Smith, Global approximation with bounded coefficients, J. Approximation Theory 16 (1976), no. 2, 162–174. MR 0404950
  • [7] Ivan Singer, Best approximation in normed linear spaces by elements of linear subspaces, Translated from the Romanian by Radu Georgescu. Die Grundlehren der mathematischen Wissenschaften, Band 171, Publishing House of the Academy of the Socialist Republic of Romania, Bucharest; Springer-Verlag, New York-Berlin, 1970. MR 0270044
  • [8] P. Smith and J. Ward, Restricted centers in subalgebras of $ C(X)$ (manuscript).
  • [9] J. Ward, Existence and uniqueness of Chebyshev centers in certain Banach spaces, Thesis, Purdue University, 1973.
  • [10] V. N. Zamjatin, Relative Čebyšev centers in the space of continuous functions, Dokl. Akad. Nauk SSSR 209 (1973), 1267–1270 (Russian). MR 0324279

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A65

Retrieve articles in all journals with MSC: 41A65

Additional Information

Keywords: Chebyshev center, best approximation, proximinal
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society